Kansas, 2025

Damaging Wind in Kansas, September 11, 2025

September 11, 2025 · NWS DDC · 1 event in 1 county or zone

Showers developed along the Colorado/Kansas border with showers spreading into Hamilton county. There an AWOS recorded a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Showers developed along the Colorado/Kansas border with showers spreading into Hamilton county. There an AWOS recorded a severe wind gust. This is likely due to a dry microburst generated by evaporative cooling. That report was the only one near severe thresholds and appears to be localized to a small area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 11, 5:20 PM MST, 35 minutes earlier. Its key messages:

  • Slight chance of a storm near Colorado border tonight
  • Dry and hot Friday
  • Storm chances return Saturday evening
Area forecast discussion, Sep 11, 5:20 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
720 PM CDT Thu Sep 11 2025

.KEY MESSAGES...

- Slight chance of a storm near Colorado border tonight

- Dry and hot Friday

- Storm chances return Saturday evening

&&

.DISCUSSION...
Issued at 200 PM CDT Thu Sep 11 2025

A lee trough exists across the high plains of eastern Colorado this
afternoon. A storm may develop along this boundary this afternoon
and evening. Have inserted low pops mainly for Hamilton county to
account for this possibility. Otherwise, the rest of the FA will
remain dry tonight. A low level jet will develop through the overnight
and will help to keep winds elevated through the morning. This will
lead to very mild lows tonight with values in the mid to upper 60s.

Downslope SSW winds flow pattern will continue tomorrow. This will
lead to another hot day with highs in the 90s. No storms are expected
tomorrow as a ridge aloft prevails over the greater region. Lows
heading to Saturday morning will be mild with values in the mid to
upper 60s.

Attention then turns to Saturday evening. An upper level trof will
start to approach the region from the west. This feature along with
a low level boundary could be enough to spark off storms across western
Kansas during the evening. Will have to watch out for the potential
of a strong storm as well. Wind and perhaps some hail would be the
main threats.

Storm chances will continue Sunday as well, but shifted to the eastern
zones. Some minor good news though with the storm chances around,
we should see cooler highs over the weekend with values in the 80s.

The forecast will likely become more dry Monday and Tuesday as southwest
Kansas will be in between weather systems. Another upper level trof
and associated storm chances return by midweek. Highs look to remain
in the 80s and lows in the 50s and 60s for the rest of the forecast
period.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 715 PM CDT Thu Sep 11 2025

Aviation weather will continue to be fairly quiet, as
thunderstorm chances over or in vicinity of DDC, GCK, LBL, or
HYS will be very small through this TAF period. Much of the
period will see south to southwest winds as little change is
forecast in the overall MSLP pattern through Friday afternoon,
and widespread VFR conditions will likely prevail given the very
warm air mass in place.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Sugden
AVIATION...Umscheid
Hazardous weather outlook, Sep 11, 1:29 AM MST, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
329 AM CDT Thu Sep 11 2025

KSZ030-031-043>046-061>066-074>081-084>090-120830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
329 AM CDT Thu Sep 11 2025 /229 AM MDT Thu Sep 11 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms development is possible Saturday late afternoon and
into Saturday night. A couple organized clusters of thunderstorms
may become strong or marginally severe with strong winds. Heavy
rainfall, leading to local areas of flooding, will also be a risk
due to slow storm movement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Sep 11, 5:25 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
725 PM CDT Thu Sep 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Gst     1 N Syracuse            38.00N 101.75W
09/11/2025  M59 MPH          Hamilton           KS   AWOS

            AWOS station K3K3 Syracuse.

&&

MU

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
September 11, 5:55 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

AWOS station K3K3 Syracuse recorded a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293928.